Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 229, NWS Dodge City, KS

July 6, 2024Ness County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 6, 2024, 4:59 PM CDT for Ness County, Trego County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2024, 4:59 PM CDT (21:59 UTC)
Expired
Jul 6, 2024, 5:45 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Destructive
Hail
1.5 in
Wind
80.0 mph

Counties Ness County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 12:27 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WUUS53 KDDC 062159
SVRDDC
KSC135-195-062245-
/O.NEW.KDDC.SV.W.0229.240706T2159Z-240706T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
459 PM CDT Sat Jul 6 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ness County in west central Kansas...
  Southwestern Trego County in west central Kansas...

* Until 545 PM CDT.

* At 456 PM CDT, a severe thunderstorm was located 11 miles north of
  Pendennis, moving southeast at 35 mph.

  THIS IS A DESTRUCTIVE STORM.

  HAZARD...80 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Ransom, Trego Center, Arnold, Utica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3897 9975 3870 9975 3843 10017 3843 10023
      3870 10024 3870 10015 3899 10015 3902 10008
TIME...MOT...LOC 2156Z 296DEG 29KT 3881 10028 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:13 PM CDT, 2 hours 46 minutes earlier. Its key messages:

  • Scattered strong to severe thunderstorms will develop this afternoon across west central Kansas.
  • Numerous t-storms are forecast for tonight and possibly lingering into Sunday.
  • After a cool spell Sunday and Monday and into mid next week, hot weather will return for next weekend.
Area forecast discussion, Jul 6, 2:13 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
213 PM CDT Sat Jul 6 2024

.KEY MESSAGES...

- Scattered strong to severe thunderstorms will develop this
afternoon across west central Kansas.

- Numerous t-storms are forecast for tonight and possibly lingering
into Sunday.

- After a cool spell Sunday and Monday and into mid next week,   hot
weather will return for next weekend.

&&

.DISCUSSION...
Issued at 212 PM CDT Sat Jul 6 2024

An upper level trough will continue to dig into the Plains through
Tuesday as tropical storm Beryl moves from the Gulf of Mexico,
through eastern Texas and dissolves into the Mississippi
Valley. Meanwhile, an upper level high will build across the
western United States and move into the Plains by the late part
of next week. Weak disturbances will move through the central
Plains tonight through the first part of next week increasing
storm chances across western Kansas. The first disturbance will
move through this evening.

Thunderstorms are expected to form along a trough of low pressure
this afternoon across northern Kansas and continue to build
southward into the forecast area this evening. The atmosphere will
be very unstable this afternoon with CAPE values over 2000 J/kg and
0-6 km shear over 30 knots. In addition, surface dewpoints will
reach into the upper 50s to low 60s across western Kansas. This will
increase probabilities of any storms that form to be severe.
Storms should remain linear decreasing the chance of a tornado,
but large hail and damaging winds will be the main concern.
Scattered thunderstorms continue overnight but should remain
below severe limits. Heavy rain will also be possible with some
of these storms increasing risk of flooding if they train over
the same area. HREF ensembles show up to a 40 percent chance of
over an inch of rain across portions of the forecast area
through tonight. Skies will become mostly cloudy tonight with
lows dipping into the low to mid 60s.

Scattered thunderstorms will continue tomorrow, mainly across our
eastern zones.  As of now these storms do not look to be severe but
small hail and gusty winds can not be ruled out with the strongest
storms. Otherwise expect mostly cloudy skies across western Kansas
through a majority of the day. Highs Sunday only look to reach into
the upper 70s to low 80s. The upper level trough axis will pass
across Kansas Monday. There is still a small chance of showers and
storms, especially across the southern tier of counties with the
remainder of the area staying dry. Temperatures will continue
to be cool for July, with 80s for highs. Dry conditions are
expected Tuesday and wednesday as the axis of the upper level
trough moves east of the area, although an isolated afternoon
thunderstorm can not be ruled out. The remainder of the forecast
looks dry as upper level ridging builds eastward. Highs will
generally be in the 80s through the end of the work week then
into the 90s this weekend. Lows will generally be in the 60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1135 AM CDT Sat Jul 6 2024

VFR conditions will prevail with increasing mid level cloudiness
this evening. Thunderstorms will be possible this evening into
the overnight hours bringing periods of MVFR to IFR conditions.
Winds will generally be from the south through this evening,
gusting to over 20 knots this afternoon. Winds then shift to the
east to southeast overnight with a decrease in speed.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 6, 4:36 AM CDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
436 AM CDT Sat Jul 6 2024

KSZ030-031-043>046-061>066-074>081-084>090-070945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
436 AM CDT Sat Jul 6 2024 /336 AM MDT Sat Jul 6 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will form across west central Kansas and along I-70
late this afternoon and early this evening through 10 pm. These
storms could be severe with hail as large as 2" in diameter and
wind gusts as high as 70 mph. These storms will congeal into a
large cluster of storms late this evening and tonight, with small
hail, strong winds to 55 mph and locally heavy rains the main
issues after 10 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a good chance of thunderstorms late Wednesday and
Wednesday night. It is too early to tell if these storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this afternoon and evening.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:07 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCTrego53 min
Jul 6, 4:28 PM CDTSevere Thunderstorm WarningDDCLane, Scott47 min
Jul 6, 4:44 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCLane, Scott61 min
Jul 6, 5:34 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCLane, Ness, Scott, Trego56 min
Jul 6, 6:15 PM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Hodgeman, Pawnee, Rush, Scott60 min
Jul 6, 6:22 PM CDTFlash Flood WarningDDCLane, Scott7 hr
Jul 6, 6:30 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.